Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 12, NWS Quad Cities, IA

December 21, 20208 counties in Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this wind advisory at Dec 21, 2020, 11:32 AM CST for 8 counties in Iowa; Jo Daviess County, Illinois. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 11:32 AM CST (17:32 UTC)
Expired
Dec 21, 2020, 4:08 PM CST
In force
5 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS73 KDVN 211732
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1132 AM CST Mon Dec 21 2020

IAZ040>042-051>054-066-ILZ001-220000-
/O.NEW.KDVN.WI.Y.0012.201221T1732Z-201222T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Clinton-
Jo Daviess-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Clinton, and Galena
1132 AM CST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Buchanan, Delaware, Dubuque, Benton, Linn, 
  Jones, Jackson and Clinton Counties. In Illinois, Jo Daviess 
  County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
1 follow-up statement
376 
WWUS73 KDVN 212208
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
408 PM CST Mon Dec 21 2020

IAZ040>042-051>054-066-ILZ001-212315-
/O.CAN.KDVN.WI.Y.0012.000000T0000Z-201222T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Clinton-
Jo Daviess-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Clinton, and Galena
408 PM CST Mon Dec 21 2020

...WIND ADVISORY IS CANCELLED...

West-northwest winds will continue to subside through the 
evening. Therefore, the Wind Advisory has been cancelled.

$$

www.weather.gov/dvn

Uttech

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 5:19 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 21, 5:19 AM CST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
519 AM CST Mon Dec 21 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 AM CST Mon Dec 21 2020

GOES water vapor imagery shows a rather vigorous clipper system
sliding southeastward from eastern ND and Manitoba. A low to
mid level warm advection wing is currently shifting across the
area. Much of this lift has gone toward saturation with 00z
DVN RAOB indicating a deep dry layer just above the surface
to near 500 mb, with just a few sprinkles or flakes at worst
case. This will be quickly exiting our eastern counties within
the next 1-2 hours. Otherwise, the winter solstice arrives just
after 4 AM denoting the start of astronomical winter and the
shortest day of the year in the Northern Hemisphere. It won't
exactly feel like winter however, with temperatures starting out
in the low to mid 30s which is at or a little above normal
highs for the date...a sign of the milder day in store for the
region.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CST Mon Dec 21 2020

Main message today is windy, and seasonably mild temperatures
though not feeling quite so due to the gusty winds.

Strong west-northwest winds are expected to develop by late morning
and continue through the afternoon, with steepening lapse rates
within weak cold advection owing to deep mixing. This will tap
into 40-50 kt winds at 850 mb to yield the windy conditions.
Mixing winds from forecast soundings support HREF and HRRR guidance
with gusts around 40 to near 45 mph at times, and certainly possible
we could need a wind advisory for some of the area.

As for sky cover today, warm advection cloudiness will shift east
early on owing to a mainly sunny sky. However, deep mixing
should foster scattered to broken stratocumulus deck leading
to partly to mostly cloudy skies by afternoon especially over about
the northeastern half of the service area. In addition, can't
rule out isolated PM instability showers /mainly sprinkles and
perhaps a few flakes/ over portions of northeast Iowa into far
northwest Illinois in proximity to cold pocket aloft and a passing
vort. Dry sub-cloud air and narrow moisture depth are limiting
factors to little more than trace amounts.

As for temperatures, while we do anticipate more cloudiness developing
today especially northeast half given the relative mild start to the
day and abundant sunshine for most of the AM, I believe the NBM
is too cold situated close to the 25th percentile. Deep mixing to
above 850 mb brought to surface would support a range from the lower
40s north to lower 50s south, closer to the 75th to 90th percentile
which is what I sided with.

Tonight, a surface ridge axis will build in. This will bring about
a decrease in winds. Skies will likely be clear to partly cloudy.
Areas from the Quad Cities on south/west would appear to have the
most favorable viewing conditions for the conjunction of Jupiter
and Saturn, while lingering cloudiness makes it more uncertain
further north/east. The diminishing winds and at least some
clearing supports lows mostly in the low to mid 20s, with some
isolated teens possible in any remaining snow cover areas.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 315 AM CST Mon Dec 21 2020

Key message:

1) Above normal temperatures Tuesday into Wednesday.

2) Arctic cold front to sweep through the area Wednesday afternoon
with changeover from rain to snow.

3) Coldest airmass of the season so far Christmas Eve into Christmas
Day.

4) Quick rebound in temperatures already by the weekend.

Details:

Tuesday into Wednesday morning: Mild temperatures ahead of deepening
upper level trough in the Rockies. Highs will push well into the 40s
to around 50 on south winds gusting to around 30 mph.

Wednesday afternoon and evening: Deepening cyclone to 986 mb will
track from SD to the upper peninsula of MI. This will sweep an
arctic cold front into the dvn cwa. Rain developing along the front
will quickly change to snow with accumulations of perhaps up to an
inch in spots. However, the pcpn also quickly ends as models suggest
we get dry-slotted. After that this is where confidence lowers
considerably going into Wednesday evening. The GFS is much more
progressive with the front ending the pcpn, whereas the ECMWF has a
deformation zone coming across our nw cwa with additional snow
accumulation possible. As of now the biggest message about this
system is the sharply colder temperatures arriving by Wednesday
night.

Christmas Eve (Thursday) into Christmas Day: Coldest airmass of the
season so far settles into the area. Lows Thursday morning will
range from the single digits above nw to teens se with wind chills
as low as 15 below zero in our far nw counties. Northwest winds will
be gusting to around 30 mph. Highs Christmas Eve only in the teens.
This will be 30 degrees colder than early in the week! Locations
that do manage to pick up some accumulation of snow may have even
colder temperatures but this remains to be seen. The GFS indicates a
cold pocket of -28C at h8 coming into northern IL. Christmas Day
will already have moderating temperatures into the 20s as the deep
long wave trough quickly shifts eastward.

This weekend: This continues the warming trend as we get into a
zonal flow aloft of "milder" Pacific air. Highs will be pushing well
into the 30s to around 40.

Haase

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 518 AM CST Mon Dec 21 2020

Main focus is with winds today. W/NW winds are likely to gust around
35 kts at times by late morning through afternoon. Prior to the
winds becoming gusty later this morning there will remain a threat
for LLWS. Steepening low level lapse rates and cold advection by
afternoon will foster scattered to broken stratocumulus with
predominantly VFR bases/ceilings, although a chance for MVFR
ceilings will exist at DBQ. Winds will gradually diminish tonight
with VFR conditions as a surface high pressure ridge builds in.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Haase
AVIATION...McClure
Hazardous weather outlook, Dec 21, 3:44 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 AM CST Mon Dec 21 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 AM CST Mon Dec 21 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Strong west to northwest winds will gust between 35 to 45 mph
at times late this morning and afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An arctic front will bring sharply colder air to the outlook area
by Wednesday afternoon. Rain will change to snow with accumulations
of up to an inch possible in spots. The coldest airmass of the
season so far will settle into the area Christmas Eve into
Christmas Day. Highs will be in the teens with lows in the single
digits above zero. Wind chills may drop as low as 15 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

McClure/Haase

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.